Patients Can Report Statins' Adverse Effects on New Web Site

 

September 14, 2006  |  

A new web site at the University of California, San Diego (UCSD) School of Medicine – www.statineffects.com – will enable people from around the world to self-report adverse effects of statin drug use, or use of other cholesterol drugs.

“This line of research is important because many physicians and other experts in heart disease and cholesterol are familiar with the benefits of statins and other cholesterol drugs, but are unfamiliar with the adverse experiences with these drugs that many people have reported – such as effects on muscle pain or weakness, memory and thinking, or mood,” said Beatrice A. Golomb, M.D., Ph.D., Associate Professor of Medicine, and head of the UCSD Statin Study.

A statin is any of a class of lipid-lowering drugs that reduce serum cholesterol levels by inhibiting a key enzyme involved in the biosynthesis of cholesterol.  Statin cholesterol-lowering drugs are among the most prescribed drugs in the United States.  According to Consumer Reports, two such drugs – atorvastatin (Lipitor) and simvastatin (Zocor) – were #1 and #2 best-selling drugs in the country in 2004, with 75 million prescriptions for Lipitor alone. Although pharmaceutical companies report that side effects of statin drugs are rare, there are some patients who experience serious consequences of taking these drugs.

“We received many calls from patients in the community experiencing side effects, and wanting answers about what to expect. We developed this web site as a tool to gather information on side effects, and to help answer these questions,” said Golomb.

The site will provide access to a broad group of people, facilitating the opportunity for patients to confidentially share information about their experience, said Golomb, who adds that a comprehensive understanding of the impact of cholesterol-lowering medications, including statins, has not been undertaken.  The site also provides information on statin use, including what users can expect and ways in which they can minimize health risks.

Golomb has been actively researching the effects of statin medications for the past seven years.  She and the research team at UCSD School of Medicine are currently completing an NIH-funded study of 1,000 subjects to evaluate the effects of statin drugs on cognition, behavior and serotonin biochemistry.  According to Golomb, among people who have contacted the UCSD Statin Study to report adverse effects, nearly 60% of patients reported muscle weakness or fatigue, and about half reported cognitive problems.

“We believe it is important to understand the full spectrum of effects, both beneficial and adverse,” said Golomb.  “Our work is geared toward expanding knowledge of the impact of statins in order to better inform the public and the medical community.  By filling out the web site survey, statin patients can help us to help others with the same concerns.”

The web site is funded by the Robert Wood Johnson Foundation.  Statin drug users who wish to contact the UCSD can also e-mail the Statin Study at statinstudy@ucsd.edu

# # #

Media Contact: Debra Kain, 619-543-6163, ddkain@ucsd.edu

UCSD Health Sciences Communications HealthBeat: News




Media Contact

Share This Article


Related News

11/16/2017
That “to do” list of chores and errands could actually provide a variety of health benefits, according to researchers at the University of California San Diego School of Medicine. The study, published ...
11/15/2017
UC San Diego Health has expanded its treatment of rare brain tumors by launching a specialized program in the diagnosis and treatment of acoustic neuromas and complex skull base tumors. The new progra ...
11/14/2017
In an unprecedented move, UC San Diego Health and UCI Health have formed a strategic partnership to increase operational efficiencies and decrease patient care costs by sharing a single electronic med ...
11/14/2017
Primary liver cancer is now the second leading cause of cancer-related death worldwide, and its incidences and mortality are increasing rapidly in the United Stated. In late stages of the malignancy, ...



Follow Us